Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Extreme points in a class of polynomials having univalent sequential limits

Author: T. J. Suffridge
Journal: Trans. Amer. Math. Soc. 163 (1972), 225-237
MSC: Primary 30A06; Secondary 30A34
MathSciNet review: 0294609
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: This paper concerns a class $ {\mathcal{P}_n}$ (defined below) of polynomials of degree less than or equal to $ n$ having the properties: each polynomial which is univalent in the unit disk and of degree $ n$ or less is in $ {\mathcal{P}_n}$ and if $ \{ {P_{{n_k}}}\} _{k = 1}^\infty $ is a sequence of polynomials such that $ {P_{{n_k}}} \in {\mathcal{P}_{{n_k}}}$ and $ {\lim _{k \to \infty }}{P_{{n_k}}} = f$ (uniformly on compact subsets of the unit disk) then $ f$ is univalent. The approach is to study the extreme points in $ {\mathcal{P}_n}$ ( $ P \in {\mathcal{P}_n}$ is extreme if $ P$ is not a proper convex combination of two distinct elements of $ {\mathcal{P}_n}$). Theorem 3 shows that if $ P \in {\mathcal{P}_n}$ is extreme then $ ((n + 1)/n)P(z) - (1/n)zP'(z)$ is univalent and Theorem 6 gives a geometric condition on the image of the boundary of the disk under this mapping in order that $ P$ be extreme. Theorem 10 states that the collection of polynomials univalent in the unit disk and having the property $ P(z) = z + {a_2}{z^2} + \cdots + {a_n}{z^n},{a_n} = 1/n$, are dense in the class $ S$ of normalized univalent functions. These polynomials have the very striking geometric property that the tangent line to the curve $ P({e^{i\theta }})$, $ 0 \leqq \theta \leqq 2\pi $, turns at a constant rate (between cusps) as $ \theta $ varies.

References [Enhancements On Off] (What's this?)

  • [1] D. A. Brannan, Coefficient regions for univalent polynomials of small degree, Mathematika 14 (1967), 165-169. MR 36 #3971. MR 0220919 (36:3971)
  • [2] Louis Brickman, Extreme points of the set of univalent functions, Bull. Amer. Math. Soc. 76 (1970), 372-374. MR 41 #448. MR 0255788 (41:448)
  • [3] J. Dieudonné, Recherches sur quelques problèmes relatifs aux polynomes et aux fonctions bornées d'une variable complexe, Ann. Ecole Norm. Sup. (3) 48 (1931), 247-358. MR 1509314
  • [4] N. Dunford and J. T. Schwartz, Linear operators. I: General theory, Pure and Appl. Math., vol. 7, Interscience, New York, 1958. MR 22 #8302. MR 0117523 (22:8302)
  • [5] M. Marden, The geometry of the zeros of a polynomial in a complex variable, Math. Surveys, no. 3, Amer. Math. Soc., Providence, R. I., 1949. MR 11, 101. MR 0031114 (11:101i)
  • [6] T. J. Suffridge, On Univalent polynomials, J. London Math. Soc. 44 (1969), 496-504. MR 38 #3419. MR 0235107 (38:3419)
  • [7] A. E. Taylor, Introduction to functional analysis, Wiley, New York, 1958. MR 20 #5411. MR 0098966 (20:5411)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 30A06, 30A34

Retrieve articles in all journals with MSC: 30A06, 30A34

Additional Information

Keywords: Extreme point, convex hull, univalent polynomial
Article copyright: © Copyright 1972 American Mathematical Society

American Mathematical Society